Ohio, 2015

Damaging Wind in Ohio, December 23, 2015

December 23, 2015 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of a strong cold front the evening of the 23rd. One of these storms became severe with damaging winds over Tuscarawas county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed ahead of a strong cold front the evening of the 23rd. One of these storms became severe with damaging winds over Tuscarawas county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 23, 7:43 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 23, 7:43 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EST WED DEC 23 2015

.SYNOPSIS...
PERIODIC RAIN AND WARM TEMPERATURES WILL ACCOMPANY A SERIES
OF CROSSING DISTURBANCES INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
JUST AS ANTICIPATED...THE FIRST LINE OF SHOWERS AND
THUNDERSTORMS...WITH STRONG TO SEVERE WIND GUSTS REPORTED
UPSTREAM...HAS DISSIPATED IN CENTRAL OHIO BEFORE IT COULD MAKE IT
ANY FURTHER EAST. HOWEVER...RIGHT ON IT'S HEELS...ANOTHER LINE OF
SHOWERS AND STORMS IS ENTERING WESTERN OHIO. THE LATEST HI RES
MODEL GUIDANCE DOES HAVE SOME SEMBLANCE OF A LINE MAKING IT HERE
BUT...WITH ONLY WEAK INSTABILITY TO SUPPORT IT. WILL MONITOR RADAR
TRENDS FOR THIS LINE...BUT OTHERWISE WILL CARRY THE CATEGORICAL
POPS OF THE PREVIOUS FORECAST WITH SLIGHTLY ADJUSTED TIMING AND AN
ISOLATED THUNDER MENTION IN OUR EASTERN OHIO COUNTIES.

COLD FRONT IS STILL PROGGED TO SWEEP ACROSS THE REGION
THURSDAY...ENDING PRECIP ACROSS MOST OF THE REGION BY MIDDAY.
DESPITE THE SURFACE BOUNDARIES PASSAGE...COLD ADVECTION ALOFT IS
NOT VERY IMPRESSIVE SO TEMPERATURES SHOULD STILL SETTLE IN THE LOW
TO MID 60'S. IN ADDITION...DRY ADVECTION WILL ALSO SUPPORT
SCATTERING OF THE CLOUD DECK BY THE AFTERNOON.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
COLD FRONT WILL STALL SOUTH OF THE REGION THURSDAY NIGHT INTO
FRIDAY...AND EVENTUALLY MOVE BACK ACROSS THE FORECAST AREA FRIDAY
NIGHT INTO SATURDAY. WHILE THE REGION SHOULD BE DRY THURSDAY
NIGHT...LOCATIONS SOUTH OF INTERSTATE 70 WILL HAVE AT LEAST A
CHANCE OF SHOWERS FRIDAY...WITH LIKELY POPS INTO THE WEEKEND.
BIGGEST UNCERTAINTY WITH THIS PORTION OF THE FORECAST IS HOW
QUICKLY THE FRONT WILL MOVE NORTH FRIDAY NIGHT AND SATURDAY.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL INTO THE WEEKEND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SEVERAL WAVES IN SOUTHWEST FLOW ARE EXPECTED TO MOVE ALONG A
STALLED BOUNDARY ACROSS THE UPPER OHIO VALLEY SATURDAY NIGHT
THROUGH SUNDAY WITH CONTINUED SHOWERS. FRONT MAY SINK FAR ENOUGH
SOUTH FOR A FEW SNOWFLAKES TO MIX IN ACROSS I-80 ON SUNDAY NIGHT.
BY LATER MONDAY A DEEP CUTOFF PLAINS LOW IS PROGGED TO TRACK INTO
THE GREAT LAKES AND THEN EXIT INTO CANADA BY TUESDAY NIGHT. THIS
WILL KEEP SHOWERS IN THE FORECAST WITH A TREND TOWARD DRIER AND A
BIT COOLER CONDITIONS FOR WEDNESDAY. THE LATEST GUIDANCE BLEND
WITH SOME ADJUSTMENTS TO POPS AND TEMPERATURES WAS USED.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
FIRST LINE OF SHOWERS AND THUNDERSTORMS ACROSS OHIO IS RAPIDLY
DYING AS IT ENCOUNTERS OUR FORECAST AREA. IT HAS RUN WELL OUT
AHEAD OF THE MAIN FORCING...WHICH WILL MEAN ANOTHER ROUND OF
HEAVIER SHOWERS WILL FOLLOW THIS FIRST LINE. THIS WILL CROSS THE
AREA OVERNIGHT...BRINGING WIDESPREAD MVFR CIG/VIS AND LOCAL IFR
CIG. WINDS WILL LIKELY INCREASE A BIT AS ACTIVITY NEARS...HOWEVER
SHOULD IT NOT BECOME GUSTY...LLWS WILL LIKELY NEED TO BE ADDED TO
THE TAFS. FRONTAL PASSAGE SHOULD OCCUR ON THURSDAY MORNING...WITH
GUSTY WEST WINDS AND THE LARGE SCALE DRY SLOT MOVING OVERHEAD.
THIS WILL CLEAR OUT ALL SITES BY AFTERNOON. FRIES

.OUTLOOK.../THURSDAY THROUGH MONDAY/...
PERIODIC RESTRICTIONS ARE LIKELY AS UPPER DISTURBANCES CONTINUE
TO TRAVERSE THE REGION THROUGH THE WEEKEND.

&&

.CLIMATE...
BELOW ARE THE HIGH TEMP RECORDS FOR THE NEXT COUPLE OF DAYS...
DEC 23...PIT 63-1933. MGW 62-2014. ZZV 61-1957.
DEC 24...PIT 66-1932. MGW 67-1982. ZZV 66-1964.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Dec 23, 4:48 AM EST, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 AM EST WED DEC 23 2015

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ021-509>514-
241000-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
448 AM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-241000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
448 AM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WIND GUSTS COULD ACCOMPANY SHOWERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 23, 9:38 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EST WED DEC 23 2015

OHZ039-048-057-058-068-240315-
MUSKINGUM-GUERNSEY-COSHOCTON-TUSCARAWAS-NOBLE-
938 PM EST WED DEC 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...MUSKINGUM...
TUSCARAWAS...COSHOCTON AND GUERNSEY COUNTIES...

AT 937 PM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR WOOSTER TO NEAR BREMEN. MOVEMENT WAS EAST AT 60
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...NEW PHILADELPHIA...DOVER...COSHOCTON...CAMBRIDGE...
UHRICHSVILLE...CALDWELL...NEWCOMERSTOWN...DENNISON...STRASBURG...NEW
CONCORD...BYESVILLE...WEST LAFAYETTE...SUGARCREEK...SOUTH
ZANESVILLE...NORTH ZANESVILLE...DRESDEN...FRAZEYSBURG...DUDLEY AND
GNADENHUTTEN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 143 AND 198.
  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 18 AND 93.

LAT...LON 4045 8219 4044 8168 4063 8167 4065 8132
      4057 8132 4056 8126 4017 8134 4017 8123
      3987 8124 3987 8131 3959 8128 3965 8147
      3958 8147 3959 8159 3975 8164 3977 8207
      3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 0237Z 247DEG 51KT 4084 8200 3974 8250

34

The radar

The Pittsburgh radar (KPBZ), 121 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
December 23, 10:24 PM EST
Where
Tuscarawas County, Newcomerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.270, -81.600

The public reported a few large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607717.